Tornadoes · United States · Iowa · 2022

EF1 tornado, Rock Rapids Muni Arp to Doon, Iowa, May 30, 2022

From Rock Rapids Muni Arp to Doon, this EF1 tornado ran 1.9 miles across Lyon County on May 30, 2022, touching down at 2:17 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 30, 2022
Touchdown
2:17 AM CDT (07:17 UTC)
Lifted
2:19 AM CDT (07:19 UTC)
On the ground
2 minutes
Path length
1.9 miles (3.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Lyon County
Touchdown point
43.448, -96.274
Lift-off point
43.469, -96.251
Record number
2205300117-01

The damage survey

11 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Start of possible tornado. Most corn stalks in this area were flattened, with a narrow path of corn stalks up against the fence with rotted trees uproooted/snapped downwind.
  • This picture is looking north, would have been from strong southerly inflow.
  • 2x4’s laying to the southeast, with majority of other damage laying to the east-northeast
  • Picture is facing south, debris origin is thought to be from farmstead to the southeast.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

An amplified and vigorous upper level pattern pushed several weak disturbances northeast across the region during the overnight and early morning of May 30th. With ample elevated instability on the order of 2000-2500 J/kg available and effective shear of 35 to 45 knots, storms became severe across south central South Dakota and north central Nebraska and organized into a large scale QLCS as it moved east and northeast into Minnesota and Iowa late night. Several QLCS tornadoes developed from the Sioux Falls area eastward. Widespread winds of 60 to 90 mph caused scattered tree damage, with isolated pockets of more significant structural damage. Presidential Disaster Declarations were granted to Lyon, Rock, and Nobles Counties in Minnesota for damages to public infrastructure.

A tornado spun up near the intersection of Fig Avenue and 140th Street. On a northeastward track, the tornado impacted two farmsteads around a mile apart, with significant roof damage done to outbuildings at each location, as well as destruction of a large grain bin. The tornado tracked a few hundred yards beyond the final farm before dissipating in an open field. The estimated maximum wind was 90 mph and the average path width was 75 yards.

A brief tornado developed on the south side of Doon, and traveled northeast across the southeast side of town before it dissipated at the eastern edge of town. Damage was primarily to trees, with some peripheral damage to a playset near the touchdown, and an older garage near the end of the track. The estimated maximum wind was 85 mph and the average path width was 50 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at May 30, 12:18 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 30, 12:18 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1218 AM CDT Mon May 30 2022

.SHORT TERM...(This Evening through Monday)
Issued at 220 PM CDT Sun May 29 2022

The main concerns center around the severe weather threat over
roughly the next 36 hours.

The driving force behind this continued threat for severe weather is
an upper level low pressure that is expected to deepen over the
central and northern Rockies tonight, then drift into central SD and
northeast ND through Monday night. This will aid in backing the low
to mid level flow through Monday afternoon which will keep
instability in place through this period.

Thunderstorm development is still expected to occur later, likely 7-
9pm for the initial development. Capping is just too strong with the
thick mid level deck of clouds. There will be a small window before
we decouple after sunset when a few very strong updrafts could
develop, likely near northeast NE into southeast SD. CAPE values
around 2500 J/kg will be likely with a strong and balanced shear
profile from about 900 mb to 200 mb. The lowest few hundred feet may
see questionable shear but if a few supercells can develop they
would likely be able to sort of create their own environment to some
extent, thus leading to the potential for a couple of tornadoes.
Along with this threat will come a chance for hail to around tennis
ball size and wind gusts to 70 mph with a nice pool of dry air from
700 mb to 500 mb. After the initial development in the area between
about 0-3z timing become very difficult with strong southwest flow
aloft and frequent pieces of energy wrapping northward. It does look
like after about 9z much of northwest IA, northeast NE and far
southeast SD will see much more isolated activity as a stronger
piece of energy wraps north. So for now leaning towards the highest
severe potential from about 1z to 9z.

Monday will be a very interesting and potentially dangerous severe
weather day. In the morning stronger backed flow in the low levels
will likely drive shower and thunderstorm development in central SD.
While shear is not very impressive there will be plenty of elevated
instability to support a few hailers near and west of the James
River through the morning. Near and shortly after 18z the low
continues to deepen and lift north which will swing the dry slot
northeast and significantly increase shear. With such strong forcing
we may not need to wait until late afternoon to break the cap and
significant updrafts could begin to develop as early as 17-18z,
depending mostly on the timing of the low lifting north. With the
combination of CAPE values near 2000 J/kg and deep, strong shear
updrafts should rotate pretty quickly and a few tornadoes will be
possible. Not out of the question to see a stronger tornado with the
higher threat of this near and east of Interstate 29. The next 36
hours will definitely be an important time to keep up to date on the
weather.

Outside of the severe threat far eastern SD, southwest MN and
northwest IA may need a wind advisory with very strong winds in the
lowest 1 to 1.5 km. Gusts may be around 45 mph at times.

.LONG TERM...(Monday Night through Sunday)
Issued at 220 PM CDT Sun May 29 2022

Monday night should see the severe threat diminish pretty quickly
with parts of northwest IA remaining in some more unstable air
potentially through mid evening. Otherwise a strong and deep
westerly flow will develop and usher in some cooler conditions. Lows
likely in the 50s.

Tuesday will see smaller chances for showers near highway 14 mainly
in the morning. Otherwise breezy conditions with gusts around 25 mph
through the day.

Wednesday into next weekend still showing a cooler pattern with
mostly below normal temperatures and only smaller chances for showers
and thunderstorms. The warmest day looks to be Friday as deeper
westerly flow develops. This may be the only day above normal
through this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1217 AM CDT Mon May 30 2022

Latest radar imagery shows showers and storms blossoming across the
region ahead of an advancing upper level low. As alluded to in the
previous discussion, believe the best chances for seeing impacts
remain during the 7-11z timeframe, with any thunderstorm capable of
causing cigs and vsbys to briefly be reduced to MVFR levels. Outside
of any thunderstorm, should see VFR conditions largely prevail.

Will likely see a lull in activity near daybreak through mid-
morning, with yet another round of showers and storms possible late
tomorrow morning through afternoon. However, confidence in exact
timing and location still remain rather low, as development will
largely depend on the track of the upper level low tonight. So, have
opted to only include mention in PROB30 group for the time being.
Aside from this, look for SE/S winds to quickly increase after
daybreak, with gusts between 30 to 40 KT possible through the
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...SST
Hazardous weather outlook, May 29, 9:10 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
910 PM CDT Sun May 29 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-310215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
910 PM CDT Sun May 29 2022

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Another round of strong to severe thunderstorms is expected to
impact the area during the overnight period. While exact location
details are uncertain, it appears that storms will be capable of
producing hail up to tennis ball size and wind gusts to 70 mph. In
addition to this, can't rule out the possibility of seeing a few
isolated tornadoes occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Yet another round of strong to severe storms remains likely for
Monday afternoon and evening. Specific timing and location details
are uncertain, though this activity is more likely to develop
earlier in the day, with the threat diminishing by midnight Monday
night. All modes of severe weather are possible, including a few
tornadoes, very large hail, damaging winds, and perhaps localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

7.3 hours before the tornado, 234 km from the path. May 30, 2022.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1294 joules per kilogram, CIN -49, lifted condensation level 1392 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -3 square meters per square second, 0 to 6 km bulk shear 40 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1294 J/kg
Mixed-layer CIN
-49 J/kg
Surface CAPE
2090 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.6
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Aberdeen, SD (KABR), 12:00Z

4.7 hours after it, 234 km from the path. May 30, 2022.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85305, lifted condensation level 942 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 18 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85305 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
18 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Luverne (LYV), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 40 km away, was scanning. The volume nearest the touchdown began at 07:14 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2022 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of May 30, 2022

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 301:20 AM CDTEF1Cedar, NE3.0100
May 301:51 AM CDTEF1Minnehaha, SD0.550
May 302:05 AM CDTEF1Minnehaha, SD0.550
May 302:21 AM CDTEF0Lyon, IA0.560
May 302:33 AM CDTEF0Nobles, MN0.950
May 3012:29 PM CDTUnratedBon Homme, SD5.550
May 301:55 PM CDTUnratedMcCook, SD0.825
May 302:15 PM CDTUnratedBrookings, SD1.750
May 302:23 PM CDTEF1Brookings, SD0.850
May 302:30 PM CDTEF0Hamlin, SD0.710
May 302:41 PM CDTEF2Deuel, SD12.4150
May 302:46 PM CDTEF3Deuel, SD13.3100
May 302:50 PM CDTEF1Deuel, SD0.420
May 303:05 PM CDTEF1Grant, SD10.740
May 303:10 PM CDTEF1Grant, SD4.520
May 303:15 PM CDTUnratedRock, MN0.720
May 303:25 PM CDTUnratedPipestone, MN0.420
May 303:36 PM CDTEF1Big Stone, MN2.430
May 303:39 PM CDTEF1Swift, MN1.8100
May 303:40 PM CDTEF1Swift, MN18.3350
May 303:49 PM CDTEF1Swift, MN7.2100
May 304:04 PM CDTEF1Pope, MN5.4100
May 304:13 PM CDTEF1Pope, MN3.2200
May 304:14 PM CDTEF2Grant, MN6.8350$2.0 million
May 304:15 PM CDTEF2Grant, MN11.0400$1.0 million
May 304:27 PM CDTEF2Pope, MN19.6800
May 304:34 PM CDTEF1Otter Tail, MN4.5200$50,000
May 304:58 PM CDTEF1Otter Tail, MN5.4300$150,000
May 305:00 PM CDTEF1Todd, MN15.0800
May 305:20 PM CDTEF2Wadena, MN10.5450$1.1 million
May 305:27 PM CDTEF1Wadena, MN2.5150$50,000
May 305:37 PM CDTEF1Cass, MN4.3500
May 306:12 PM CDTEF1McLeod, MN18.5400
May 306:44 PM CDTEF0Itasca, MN1.040
May 306:46 PM CDTEF1Itasca, MN2.5150
May 307:50 PM CDTEF1Pine, MN3.3300

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.